Tacrolimus-related encephalopathy following allogeneic stem cell transplantation in children

Takahisa Kanekiyo, Junichi Hara, Yoshiko Matsuda-Hashii, Hiroyuki Fujisaki, Sadao Tokimasa, Akihisa Sawada, Keiko Kubota, Kuriko Shimono, Katsumi Imai, Keiichi Ozono

Research output: Contribution to journalArticle

29 Scopus citations

Abstract

Tacrolimus is a potent immunosuppressive drug widely used to prevent and treat graft-versus-host disease (GVHD) in stem cell transplantation (SCT). Among 49 patients receiving tacrolimus who underwent SCT from January 2000 to July 2003, 10 patients (20%) developed encephalopathy. The commonly observed symptoms were convulsions and drowsiness, and most patients complained of signal symptoms such as headache, nausea, and cortical blindness before onset. The most common abnormality on neuroimages was high-intensity lesions in white matter on magnetic resonance imaging T2-weighted or fluid-attenuated inversion recovery images. At onset, all patients were receiving treatment for acute GVHD (grade II/III) or extensive chronic GVHD and demonstrated an abrupt increase in blood pressure from baseline levels. The serum tacrolimus concentration was generally within acceptable levels at onset. Symptoms gradually improved in all patients when the blood pressure was lowered with antihypertensive medication, regardless of continued tacrolimus administration following a short-term suspension. The pathogenesis of tacrolimus-related encephalopathy is multifactorial, although refractory GVHD and a sudden increase in blood pressure seem to be major predisposing factors. Because the withdrawal of tacrolimus or switching to less potent anti-GVHD agents usually worsens the GVHD, the administration of tacrolimus should be managed by closely monitoring serum levels and controlling blood pressure.

Original languageEnglish (US)
Pages (from-to)264-268
Number of pages5
JournalInternational journal of hematology
Volume81
Issue number3
DOIs
StatePublished - Apr 1 2005

    Fingerprint

Keywords

  • Encephalopathy
  • Graft-versus-host disease
  • Hypertension
  • Tacrolimus

ASJC Scopus subject areas

  • Hematology

Cite this

Kanekiyo, T., Hara, J., Matsuda-Hashii, Y., Fujisaki, H., Tokimasa, S., Sawada, A., Kubota, K., Shimono, K., Imai, K., & Ozono, K. (2005). Tacrolimus-related encephalopathy following allogeneic stem cell transplantation in children. International journal of hematology, 81(3), 264-268. https://doi.org/10.1532/IJH97.04162